Texas, 2019

Hail in Texas, March 25, 2019

March 25, 2019 · NWS LCH · 1 event in 1 county or zone

A storm near Burkeville became severe and produced hail to 1 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A storm near Burkeville became severe and produced hail to 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 25, 7:51 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 25, 7:51 AM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
851 AM CDT Mon Mar 25 2019

.UPDATE...

Did a quick update based on latest radar and guidance trends.
Front is still to the northwest of the region with pre-frontal
activity weakening, should get enough instability to help fire up
additional showers and thunderstorms along the front this
afternoon.

&&

.PREV DISCUSSION... /issued 702 AM CDT Mon Mar 25 2019/

DISCUSSION...
12Z TAFS

AVIATION...
IFR to LIFR ceilings and patchy fog have developed across the
coastal terminals this morning in response to the relatively warm
overnight temperatures and abundant low level moisture being
pumped in on the southerly flow. Ceilings are expected to improve
to MVFR during the morning and VFR by this afternoon.

Meanwhile, an upper trof that has had a history of producing
strong to severe storms is presently approaching AEX. However,
these storms have been weakening over the last couple of hours and
are expected to continue to do so. A few lightning strikes and
reduced visibilities can be expected at AEX over the next couple
of hours as the line of convection moves through. With this
activity expected to continue to weaken, only isolated to
scattered showers are expected to make it into the coastal
terminals late this morning into this afternoon.

A frontal boundary trails well behind the upper trof. This front
is expected to move through AEX this afternoon followed by the
coastal terminals this evening. Winds will turn northerly behind
the front with skies clearing overnight.

Jones

PREV DISCUSSION... /issued 405 AM CDT Mon Mar 25 2019/

DISCUSSION...
Late night sfc analysis shows the cold front extending from low
pressure over the Ohio Valley through Arkansas back into nrn
Texas. Meanwhile water vapor imagery shows a shortwave trof moving
out of the Plains and towards the Mississippi Delta region. The
combo of these features is aiding in the production of
scattered/widespread showers/storms which have recently moved into
nwrn LA with a gradual esewd movement. A few warnings have been
issued on the storms as the approach the nrn zones, but satellite
imagery indicates a weakening trend ongoing with warming cloud
tops noted. Sfc obs over the forecast indicate a warm/muggy/cloudy
night ongoing.

The weakening trend of the upstream convection is expected to
continue as this activity moves into the forecast area toward
daybreak per latest short-term high res runs...in fact, these runs
paint the picture of widely scattered showers and isolated
thunder at most as the convection crosses the area through the
daylight hours. At this time, chose to leave rain chances closer
to inherited values than to diminish them so rapidly despite what
the model solutions are showing as upstream convection is holding
together a little better than advertised. SPC has kept the area in
a marginal risk through the day as forecast soundings indicate
the potential for some large hail...given the activity will
continue to pull farther away from the best lift aloft, chances
indeed seem slim at best. Otherwise another very warm day is on
tap with highs generally around 80 expected.

Once the front passes later this afternoon, the forecast area
looks to see a few days of drier/slightly cooler conditions as a
late season Canadian high builds swd towards the area. Sunrise
temps are expected to be in the 50s tomorrow morning, then in the
40s for much of the area Wednesday morning.

As we move towards the end of the work week, a moistening trend is
expected to commence as the sfc high moves east of the forecast
area, re-establishing an onshore low-level flow. Meanwhile the
nwrly flow aloft behind the departing shortwave will turn zonal,
then swrly ahead of the a wrn CONUS trof digging into the Rockies.
A disturbance in the flow is progged to move into the region by
Friday which could lead to a few showers or storms mainly during
the day's heating. Rain chances then jump up for Saturday into
Saturday night as the mid/upper-level trof slides ewd, pulling a
sfc front with it through the area....could be a few lingering
showers near the coast into Sunday before the front pushes well
into the nrn Gulf.

MARINE...
Some patchy fog remains possible through this morning over the
coastal waters...and possibly the inland lakes/bays through mid-
morning or so. Otherwise light winds are expected to continue into
tonight before the front pushes through the nwrn Gulf and an
increasing offshore flow commences.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  49  72  44 / 100   0   0   0
LCH  79  56  75  49 /  40  40   0   0
LFT  80  54  72  49 /  50  30   0   0
BPT  80  56  78  50 /  40  30   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...27
Hazardous weather outlook, Mar 25, 4:35 AM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
535 AM CDT Mon Mar 25 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
261100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
535 AM CDT Mon Mar 25 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will accompany a cold frontal
passage today. A storm or two could be strong to possibly severe
with the primary hazard being large hail. Occasional to frequent
cloud to ground lightning can also be expected with the
thunderstorms. A wind shift and cooler conditions can be expected
for tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Drier and cooler weather is in store for the middle of the week
before the next advancing storm system brings the chance for
showers and possibly thunderstorms Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-261100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
535 AM CDT Mon Mar 25 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Some patchy sea fog may occur over the near shore waters and coastal
lakes and bays this morning. By later this afternoon and evening,
a few showers and maybe a thunderstorm or two can be expected in
association with a cold front crossing the area. An elevated
offshore flow and higher seas will develop in wake of the front by
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

25

In the hours before

Special weather statement, Mar 25, 10:33 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1133 AM CDT MON MAR 25 2019

TXZ259-260-251715-
Northern Newton TX-Northern Jasper TX-
1133 AM CDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND NORTHEASTERN
JASPER COUNTIES UNTIL 1215 PM CDT...

At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 12 miles northwest of Burkeville, moving southeast at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Mayflower,
Stringtown and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3105 9353 3103 9351 3101 9354 3101 9357
      3097 9357 3096 9353 3093 9353 3091 9356
      3090 9355 3089 9357 3087 9356 3076 9365
      3103 9398 3116 9388 3116 9382
TIME...MOT...LOC 1632Z 303DEG 19KT 3107 9386

MM

The radar

The Ft Polk radar (KPOE), 69 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Newton

When
March 25, 11:15 AM CST
Where
Newton County, 3.15 mi SW of Burkeville
Measured
1 in hail
Reported by
Public
Coordinates
30.970, -93.670

A gas station in Burkeville reported hail to 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812635.